I have been sick for almost 3 years. I am now so good, that I Work almost full time, but there is not one day I dont feel symptoms, and I take precautions every day, all the time. Know what to do and not to do.
Over time my Dizzy is much better, but I have more and more migraine headaces. I am on 17.5 nort. Magnesium. And 0.25 clonazapamX2 daily. ¨
I take triptans for my headaces, ½ a tablet. And it helps so much, also for the Dizzy - but I can only take twice a week. Otherwise I get rebound symptoms (been there). As I understand, it gives the brain a full load of serotonin. And that is what the brain is in lack of, when having MAV, or have I misunderstood something? So my thinking is… Is it this “simple”? And then, can I somehow get it, in form af a medication? (Maybe this is all dummy-questions, but I havent digged so much in to the reseach, as it is all in English, and very few Danish doctors knows about this illnes.
Thanks, if anyone can clear this up for me:)
None of the drugs are actually serotonin. There are multiple classes of drugs that can increase serotonin in the brain by manipulating the normal function of the body’s serotonin pathways. MAV is not so simple. Really, we don’t know exactly what causes it and migraine in general. There are a lot of theories floating around, some currently more accepted than others, and we have found through time that manipulation of certain neurotransmitters can provide relief due to their effects on the body. Whether or not this means it is partially the cause of migraines or just providing relief secondarily has yet to really be determined. A number of drugs used successfully for migraine don’t touch (or barely touch) serotonin, for example Verapamil (that manipulates calcium channels). Sorry if I am not explaining very well today, my head has been quite cloudy feeling lately.
As mentioned, SSRIs increase brain levels of serotonin, but in a different way than triptans as far as I am aware. They may be effective for you, but maybe not. If you are still having symptoms at an unacceptable level and needing so much of your rescue medication, then maybe a change in your preventative meds might help. I don’t know enough about international experts, so hopefully someone else here might have a resource to help you find a doctor.
17.5mg Nortriptyline is a very small dose for containing the migraine headache. Were you not able to tolerate a higher dose?
It’s quite possible you are still getting rebound headaches taking 2 triptan tabs per week. The recommended dose is usually 2 per month when you are stablilised on a preventative and the migraine headaches are down to 1 or 2 per month.
I was getting rebound headaches from take triptans and other headache tabs almost daily. Had to come off them and upped the Nortriptyline to 50mg then switched to Prothiaden (another trycyclic). Got up to 75mg before headaches lessened.
Know you have been suffering a long time so you have probably been through all this - just trying to pin down why the migraine headaches are increasing.